Indiana, 2006Damaging Winds and Lightning Strike in Indiana, June 17, 2006
June 17, 2006 · NWS IND · 9 events in 6 counties and zones
A series of damaging wind-producing severe thunderstorms moved through central Indiana on the evening of 17 June 2006. Fortunately, damage was mostly confined to downed trees and power lines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of damaging wind-producing severe thunderstorms moved through central Indiana on the evening of 17 June 2006. Fortunately, damage was mostly confined to downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 17, 5:55 PM EST, 2 hours earlier.
Area forecast discussion, Jun 17, 5:55 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EDT SAT JUN 17 2006
.AVIATION...
FOR 180000Z TAFS...SCT TSRA ACROSS SOUTHERN INDIANA WILL MOVE N
TOWARD THE TAF SITES EARLY IN THE PERIOD. THESE SHOULD DIMINISH
EARLY WITH LOSS OF HEATING. UNLESS CERTAINTY INCREASES THAT A TAF
SITE WILL BE HIT...WILL KEEP IT SIMPLE WITH VCTS. UPPER WAVE MOVES
TOWARD SITES OVERNIGHT BRINGING A LIKELIHOOD OF MVFR SHRA/TSRA AFT
08Z OR SO. BRIEFLY LOWER VISIBILITIES POSSIBLE IN STRONGER
STORMS...BUT NOT ENOUGH CONFIDENCE TO PUT IN TAFS. SHOWERS WILL
CONTINUE AFT 18Z SUNDAY...BUT MAY SEE A WEAKENING TREND BY THEN.
&&
.PREV DISCUSSION...UNSETTLED WX PTN XPCTD FOR THE NEXT COUPLE OF
DAYS AS ONE SYS CURRENTLY OVR THE SRN PLAINS SHEARS OUT ACRS THE
AREA ON SUN...WHILE A NRN STREAM SYS DROPS SEWD INTO THE GRTLKS ON
MON. MODELS ARE IN GOOD AGREEMENT WITH THE MAIN DETAILS. FCST FOCUS
CENTERS ON POPS THRU THE SHORT RANGE PD.
IN THE NR TERM...AMS OVR THE LOCAL AREA STILL CAPPED OFF DUE TO
RELATIVELY LO DEWPTS...BUT SFC WNDS HV VEERED TO A MORE S-SW
DIRECTION...SO HIGHER DEWPTS OFF TO THE SW SHOULD BEGIN TO ADVECT
IN. SOME BLDUPS/CONVECTION BEGINNING TO FORM OVR PARTS OF SRN IL/WRN
KY/ERN MO...AND SOME OF THIS MAY MAKE IT INTO MAINLY THE WRN
SECTIONS OF THE CWA BEFORE FADING OUT LTR THIS EVEN. OTRW...PRETTY
DECENT LLJ ON THE ORDER OF 40-45KTS NOSING INTO THE WRN PARTS OF THE
STATE LT TONIGHT SHOULD CAUSE MORE ORGANIZED PCPN TO BREAK OUT AFTER
ABOUT 180900Z. WL GO WITH CHC POPS THIS EVEN TO COVER ANY DIURNAL
ACTVTY...AND LIKELY POPS TOWARDS SUNRISE OVR THE WEST.
IN THE LTR PDS...WL GO WITH HI POPS ON SUN AS LLJ AXIS CROSSES THE
STATE. PCPN CHCS WL PROB DIMINISH SOME FM W TO E SUN AFT/NIGHT AS
LLJ PUSHES OFF TO THE EAST. WL KEEP CHC POPS GOING INTO MON AS NRN
STREAM SYS MOVS INTO THE AREA.
LO LVL THICKNESSES AND TRAJECTORIES SUGGEST THE NGM MOS LOWS FOR
TONIGHT ARE A LTL WARM...AND MAY BE A COUPLE OF DEGS TOO WARM ON THE
HIGHS SUN GIVEN XPCTD PCPN. LTR PDS LOOK OK FOR NOW.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...JAS
AVIATION...CS
Hazardous weather outlook, Jun 17, 3:15 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EDT SAT JUN 17 2006
INZ021-028>031-035>049-051>057-060>065-067>072-182015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
315 PM CDT SAT JUN 17 2006 /415 PM EDT SAT JUN 17 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL PUSH IN TO CENTRAL INDIANA THIS
EVENING. AN ISOLATED BRIEF SEVERE THUNDERSTORM CANNOT BE RULED
OUT. THE MAIN THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE
HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 58 MPH.
VERY HEAVY RAIN MAY ACCOMPANY SOME OF THE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS ARE LIKELY MOST OF THE DAY ON SUNDAY. STORMS ARE
NOT EXPECTED TO BE SEVERE. WITH SUCH A HUMID AIRMASS IN
PLACE...SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL IN
EXCESS OF ONE INCH.
THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS UNTIL MONDAY
NIGHT. THURSDAY NIGHT AND FRIDAY WILL ALSO BRING A CHANCE OF
THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA/JOHNSON
Thunderstorm Wind, Greene
- When
- June 17, 7:55 PM EST
- Where
- Greene County, Worthington
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.117, -86.983
Small outbuildings were blown into a roadway, and power lines were downed.
Thunderstorm Wind, Owen
- When
- June 17, 8:10 PM EST
- Where
- Owen County, 6 mi W of Spencer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.283, -86.883
Thunderstorm Wind, Brown
- When
- June 17, 8:20 PM EST
- Where
- Brown County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.150, -86.217
Trees were downed throughout Brown County.
Thunderstorm Wind, Johnson
- When
- June 17, 8:30 PM EST
- Where
- Johnson County, Edinburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.350, -85.967
Thunderstorm Wind, Shelby
- When
- June 17, 9:00 PM EST
- Where
- Shelby County, 6 mi NE of Shelbyville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.583, -85.700
Thunderstorm Wind, Johnson
- When
- June 17, 9:00 PM EST
- Where
- Johnson County, New Whiteland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.550, -86.100
Thunderstorm Wind, Johnson
- When
- June 17, 9:00 PM EST
- Where
- Johnson County, Trafalgar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.417, -86.150
Lightning, Johnson
- When
- June 17, 9:00 PM EST
- Where
- Johnson County, New Whiteland
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.490, -86.102 (the zone’s center; the record gives no point)
Lightning struck a transformer on Tracy Road, causing a power outage lasting 11 hours.
Thunderstorm Wind, Hamilton
- When
- June 17, 9:20 PM EST
- Where
- Hamilton County, Noblesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.050, -86.017
Trees were downed along State Road 19 near the White River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, June 17, 20061 death · $99,000 · 2 in hail · 12 events
- Tornado and Flash Flood in Tennessee, June 17, 2006$131,000 · F1 · 6 events
- Hail and Damaging Winds in Wisconsin, June 17, 2006$400,000 · 55 kt wind · 3 events
- Marine Thunderstorm Wind in Lake Superior, June 17, 2006$400,000 · 55 kt wind · 1 event
- Flash Flooding and Hail in Texas, June 17, 2006$125,000 · 1.75 in hail · 18 events
- Flash Flood and Hail in Texas, June 17 to 18, 2006$30,000 · 1.75 in hail · 24 events
- Damaging Wind in Illinois, June 17, 2006$75,000 · 56 kt wind · 1 event
- Damaging Winds in Mississippi, June 17, 2006$50,000 · 60 kt wind · 3 events
- Lightning Strike in Florida, June 17, 2006$50,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 17, 2006$1,000 · 1.75 in hail · 32 events
- Tornado in Texas, June 17, 2006$40,000 · F0 · 1 event
- Hail in Texas, June 17, 20061.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513668, 5513669, 5513670, 5513671, 5513672, 5513673, 5513674, 5513746, 5513745.